Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Mobile, AL

October 25, 20194 counties in Mississippi

NWS Mobile, AL issued this flash flood warning at Oct 25, 2019, 7:47 PM CDT for 4 counties in Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2019, 7:47 PM CDT (00:47 UTC)
Expired
Oct 26, 2019, 1:45 AM CDT
In force
6 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties George County, MS, Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS54 KMOB 260047
FFWMOB
MSC039-041-111-153-260645-
/O.NEW.KMOB.FF.W.0023.191026T0047Z-191026T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
747 PM CDT Fri Oct 25 2019

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Northwestern George County in southeastern Mississippi...
  Eastern Perry County in southeastern Mississippi...
  South central Wayne County in southeastern Mississippi...
  Western Greene County in southeastern Mississippi...

* Until 145 AM CDT.

* At 747 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen with additional inch or two possible. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  McLain.

LAT...LON 3149 8863 3094 8878 3096 8893 3149 8888

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 6:56 PM CDT, 51 minutes earlier.

Area forecast discussion, Oct 25, 6:56 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
656 PM CDT Fri Oct 25 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...Periods of showers and thunderstorms will continue
overnight along with widespread MVFR and ocnl IFR conditions. A
moderate to strong southeasterly wind will become more southerly
over night and southwesterly tomorrow afternoon. Conditions are
expected to start improving mid to late afternoon Saturday. /08

&&

.PREV DISCUSSION... /issued 454 PM CDT Fri Oct 25 2019/

NEAR TERM /Now Through Saturday/...A complicated synoptic
pattern exists over the local area. First off, a warm front has
been easing gradually northward through the course of the day over
the Gulf coast. Latest observations and mesonet data shows a
sharp thermal gradient along the boundary draped from southeast
Louisiana across the I-65 corridor. A brief look at notable mid
afternoon mesoscale analysis data shows mixed layer capes of
1000-1500 J/KG positioned along and south of the warm front, bulk
shear magnitudes of 40 to 55 kts over the heart of the forecast
area, and effective storm relative helicity values ~ 200 m2/s2
focused along the axis of the warm front. A very busy convective
day as northward moving cells in a well established warm, moist
sector have shown tendencies where storm scale rotation
tightens/strengthens as they approach the warm front. Tornadoes
can spin up quickly in this environment which looks to remain
favorable through the night. With that said, a new tornado watch
is now in effect thru 9 PM for the western half of the local area. A
risk of severe storms continues into early in the day Saturday as
the right rear entrance region to a 80 to 90 kt high level speed
max lifts up across the Mid-South, helping to enhance large scale
ascent, 40 to 50 kt southwesterly low level jet will also be
ejecting out to the northeast Saturday morning coincident with
favorable bulk shear magnitudes. The overall severe weather threat
appears to decrease through the course of the afternoon as the
large scale dynamics lift away and the axis of the surface front
nears.

Over the western Gulf, Tropical Depression 17 has intensified to
Tropical Storm Olga. As Olga gains latitude, it will merge with
the eastward moving cold front, becoming post-tropical before it
moves ashore the central coast of Louisiana. Heavy rain threat
continues given the strong southerly flow and transport of deep
tropical moisture northward out of the Gulf. Repeated storm
motions over the same areas favor excessive rain and a flash flood
threat. Thus, Flash Flood Watches will remain in place over the
MS zones eastward to portions of southwest AL. No coastal tropical
hazards at this time associated with Olga due to the expected
transition. A high end small craft advisory for winds will be
maintained on this package. A high surf advisory is now issued for
the AL/northwest FL coastal zones.

High risk of dangerous to potentially deadly rip currents
continues. /10

SHORT TERM /Saturday night Through Monday night/... A lingering
chance of showers may persist into Saturday evening before a much
drier airmass spreads into the region following frontal passage.
Indications are that the drier airmass will move into the region
for Sunday, so aside from a low POP over our far eastern zones to
account for uncertainty, will opt to have a dry forecast over most
of the area on Sunday. Cooler temperatures arrive behind the
front over our western zones Saturday night with lows around 50 to
the mid 50s. Highs Sunday should range in the lower to mid 70s.
Lows Sunday night should range in the 50s across most of the
region away from the immediate coast. /21

LONG TERM /Tuesday Through Friday/...An upper ridge of high
pressure stretching from the Bahamas to the eastern seaboard will
remain stationary and build through Wed then begin to shift east
on Thu is response to a deepening shortwave trof tracking eastward
over the central and lower Plains. With this pattern better
moisture in the lower levels begins to advect northward over the
north central gulf region and forecast area by late Tue leading to
better rain chances Wed through Thu. The best chance for measurable
rain will occur along the coast on Wed with a few strong storms
possible especially late Wed through Thu ahead of a surface cold
front that moves across the area by Thu afternoon. Temperatures
will be near or slightly above seasonal norms through the Mon
through Thu. 32/ee

MARINE...Tropical Storm Olga has formed over the western Gulf and
will move northward, crossing the central coast of Louisiana late
tonight. A strong onshore flow and high sea states are expected in
the near term. Scattered to numerous showers and thunderstorms
can be expected through early Saturday night. A few strong to
severe thunderstorms will likely contain strong to damaging wind
gusts and perhaps a few tornadoes. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday morning for ALZ265-266.

     High Surf Advisory until 1 PM CDT Saturday for ALZ265-266.

     Flash Flood Watch through Saturday evening for ALZ051-052-261-
     263-265.

FL...High Rip Current Risk through Sunday morning for FLZ202-204-206.

     High Surf Advisory until 1 PM CDT Saturday for FLZ202-204-206.

MS...Flash Flood Watch through Saturday evening for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 10 AM CDT Saturday for GMZ630>632-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Oct 25, 7:10 AM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
710 AM CDT Fri Oct 25 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-261215-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
710 AM CDT Fri Oct 25 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle through tonight.

A Flash Flood Watch is in effect for southeast Mississippi,
portions of southwest Alabama through tonight.

A Marginal Risk of severe weather is in effect for portions of
southeast Mississippi, portions of extreme southwest Alabama
beginning through tonight.

A Elevated Risk of flooding is in effect for southeast
Mississippi, portions of southwest Alabama through tonight.

A Limited Risk of flooding is in effect for portions of southwest
Alabama, portions of south central Alabama, inland Escambia
county in the western Florida panhandle through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle through 7:00 AM CDT
Sunday.

A Flash Flood Watch is in effect for southeast Mississippi,
portions of southwest Alabama through 7:00 PM CDT Saturday.

A Marginal Risk of severe weather is in effect for portions of
southeast Mississippi, portions of extreme southwest Alabama
through 7:00 AM CDT Saturday.

A Elevated Risk of flooding is in effect for southeast
Mississippi, portions of southwest Alabama through 7:00 PM CDT
Saturday.

A Limited Risk of flooding is in effect for portions of southwest
Alabama, portions of south central Alabama, inland Escambia
county in the western Florida panhandle through 7:00 PM CDT
Saturday.

.SPOTTER INFORMATION STATEMENT...

Please go to weather.gov/mob for additional information.

Activation of SkyWarn severe spotter networks is not expected
through Thursday.

GMZ630>636-650-655-670-675-261215-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
710 AM CDT Fri Oct 25 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm, southern Mobile Bay, Mississippi Sound
through tonight. Some thunderstorms could be strong with gusty
winds and possible waterspouts through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm, southern Mobile Bay, Mississippi Sound
until 10:00 AM CDT Saturday. Some thunderstorms could be strong
with gusty winds and possible waterspouts on Saturday.

In the hours before

Special weather statement, Oct 25, 1:48 PM CDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Fri Oct 25 2019

ALZ265-251900-
Mobile Coastal AL-
148 PM CDT Fri Oct 25 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN MOBILE COUNTY UNTIL 200 PM CDT...

At 146 PM CDT, the strong thunderstorm was located 6 miles southwest
of Dauphin Island, moving north at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm along
with potential waterspouts moving onshore.

This storm will remain over the western end of Dauphin Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Waterspouts can move onshore and impact beaches before dissipating.
Furniture that isn't well anchored may become airborne and pose a
dangerous threat to beachgoers.  Seek shelter if you see a waterspout
moving towards shore.

&&

A Tornado Watch remains in effect until 400 PM CDT for southwestern
Alabama.

LAT...LON 3023 8831 3025 8823 3025 8820 3024 8822
      3023 8828
TIME...MOT...LOC 1846Z 159DEG 30KT 3021 8821

JLH
Special weather statement, Oct 25, 2:31 PM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
231 PM CDT Fri Oct 25 2019

MSZ076-079-252015-
Greene MS-George MS-
231 PM CDT Fri Oct 25 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
GEORGE AND SOUTHEASTERN GREENE COUNTIES UNTIL 315 PM CDT...

At 231 PM CDT, the strong thunderstorm was located 7 miles southeast
of Lucedale, moving north at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale and Leakesville.

A Tornado Watch remains in effect until 400 PM CDT for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3118 8867 3119 8843 3078 8841 3077 8859
TIME...MOT...LOC 1931Z 177DEG 19KT 3086 8850
Special weather statement, Oct 25, 2:32 PM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
232 PM CDT Fri Oct 25 2019

ALZ263-265-252015-
Mobile Coastal AL-Mobile Central AL-
232 PM CDT Fri Oct 25 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 315 PM CDT...

At 230 PM CDT, the strong thunderstorm was located near Grand Bay,
moving north at 25 mph. Another strong thunderstorm is approaching
Bayou La Batre.

Wind gusts of 40 to 50 mph will be possible with these storms. These
storms do possess weak rotation and will be closely monitored for
possible warnings.

Locations impacted include...
Grand Bay, Bayou La Batre, Semmes, Tanner Williams, Coden and Mobile
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Waterspouts can move onshore and impact beaches before dissipating.
Furniture that isn't well anchored may become airborne and pose a
dangerous threat to beachgoers.  Seek shelter if you see a waterspout
moving towards shore.

&&

A Tornado Watch remains in effect until 400 PM CDT for southwestern
Alabama.

LAT...LON 3037 8822 3036 8825 3032 8826 3037 8826
      3037 8824 3038 8824 3039 8829 3037 8831
      3039 8831 3040 8834 3039 8835 3041 8835
      3038 8838 3039 8840 3080 8841 3079 8816
      3035 8819 3036 8819 3032 8822
TIME...MOT...LOC 1930Z 178DEG 21KT 3042 8834

JLH
Special weather statement, Oct 25, 2:44 PM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
244 PM CDT Fri Oct 25 2019

ALZ261-263-252030-
Mobile Inland AL-Mobile Central AL-
244 PM CDT Fri Oct 25 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE COUNTY UNTIL 330 PM CDT...

At 243 PM CDT, the strong thunderstorm was located near Downtown
Mobile, moving north at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm. These
storms have shown weak rotation and this storm will be closely
monitored for a possible warning.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Chickasaw,
Satsuma, Creola, Chunchula, Gulfcrest, Axis, I65 And I165, I65 And AL
158 and I10 And I65.

A Tornado Watch remains in effect until 400 PM CDT for southwestern
Alabama.

LAT...LON 3055 8814 3101 8837 3109 8807 3079 8799
      3076 8802 3072 8801 3075 8799 3069 8800
      3069 8801 3074 8803 3068 8802 3068 8800
      3067 8802 3075 8804 3066 8803 3056 8809
TIME...MOT...LOC 1943Z 162DEG 26KT 3065 8807

JLH
Local storm report, Oct 25, 7:01 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
701 PM CDT FRI OCT 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     MARINE TSTM WIND 2 SSW BROOKLEY FIELD AS 30.58N 88.07W
10/25/2019  M48 MPH          MOBILE             AL   MESONET

            WXFLOW MESONET STATION XBUC BUCCANEER YC
            REPORTED 48 MPH (42KT).

&&

SRM
Local storm report, Oct 25, 7:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
702 PM CDT FRI OCT 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND WALLACE TUNNEL          30.69N 88.04W
10/25/2019  M46 MPH          MOBILE             AL   MESONET

            MESONET STATION EW6967 MOBILE REPORTED 46
            MPH (40 KT).

&&

SRM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 9:34 PM CDTAreal Flood AdvisoryMOBPerry, Stone3 hr
Oct 26, 2:02 AM CDTAreal Flood WarningMOBGreene, Perry, Wayne6 hr
Oct 26, 3:57 AM CDTSpecial Weather StatementMOBPerry48 min
Oct 26, 4:23 AM CDTSpecial Weather StatementMOBJones22 min
Oct 26, 5:56 AM CDTWind AdvisoryMOBGeorge, Greene, Perry, Stone, Wayne7 hr
Oct 26, 7:59 AM CDTSpecial Weather StatementMOBGeorge, Greene, Wayne46 min
Oct 26, 8:28 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Wayne26 min
Oct 26, 11:27 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry62 hr
Oct 26, 11:27 AM CDTRiver Flood WarningMOBGeorge, Greene, Wayne21 days

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.